What’s new about take-home naloxone?


first aid kit naloxone medic medical

Free take home naloxone is available in three states under a pilot program. Here’s how you can get involved

Every day, 3 people die from opioid-related drug induced death in Australia, while almost 150 hospitalisations and 14 emergency department admissions involve opioids.

Take home naloxone (THN) is a life-saving medicine available for people who are at risk of an opioid overdose or witnessing an overdose.

Until Feb 2021, take home naloxone is FREE for patients in NSW, SA and WA under an Australian Government pilot

During the pilot, Australian Government will reimburse the full cost (including dispensing fee) to participating community pharmacies providing take home naloxone to people at risk of witnessing or experiencing an opioid overdose or adverse reaction. A PBS prescription is not required.

How you can get involved:

➔ Register for the program here 

➔ Order Naloxone through your usual ordering channel to have on hand, and promote the availability of free naloxone with staff and patients

➔ Provide take home naloxone with advice on the correct use of naloxone and collect some simple patient data (de-identified).

➔ Claim for reimbursement through the PPA portal and enter patient data.

Remember to re-order naloxone and to ensure adequate stock levels. Naloxone is also available on the PBS with a prescription or as a Schedule 3 medicine.

Why is take-home naloxone important during COVID-19 outbreak?

Preparing your patients for COVID-19 is a current priority for many pharmacists.

The risk of accidental or intentional overdose may be increased during the COVID-19 outbreak in some cases such as:

  • Patients on opioid agonist treatment may have access to more takeaway doses (temporarily)
  • Patients prescribed opioids for pain management may reserve or accumulate medicines at home from fear of supply issues (despite advice not to)
  • Family or household members of anyone using opioids and may have access to them.

Who is at risk of experiencing or witnessing an opioid overdose?

People at the highest risk of experiencing or witnessing an opioid overdose include those on the opioid treatment program; people currently using illicit opioids or misusing prescription opioids; and those with a history of opioid misuse, where tolerance to opioids has decreased (e.g. recent release from institutional settings or withdrawal from opioids).

Family members and loved ones of these patient groups may witness an overdose.

Note that risk of overdose may also extend to people who are prescribed opioids to manage health conditions, with risk increasing with larger doses prescribed or when used by those with:

  • respiratory conditions (e.g. COPD and obstructive sleep apnoea)
  • co-prescribed benzodiazepines, antidepressants, antipsychotics, pregabalin or gabapentin
  • non-opioid substance use disorder or excessive alcohol use.

How can pharmacists encourage patients to consider take home naloxone?

Approach conversations in a non-judgmental way, recognising that stigma and discrimination is one of the biggest barriers to seeking help faced by people who use drugs.

Discuss these risks, and how to manage them with patients. Provide advice on how to respond to an opioid overdose and provide take home naloxone to those who may benefit from it.

Encourage family members of relevant patients to learn when and how they can administer naloxone if an overdose occurs at home. You may help save a life

Information provided by the NSW Department of Health

Previous In the magazine
Next Grant awarded for deprescribing guidelines

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.